What is Sulindac Overdose?
- Sulindac is a non-steroidal anti-inflammatory drug (NSAID) that is used for treating arthritis and bursitis. It helps relieve symptoms of joint pain and inflammation
- Sulindac Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Sulindac Overdose may be also referred to variously as Clinoril Overdose.
What are the Causes of Sulindac Overdose?
- Sulindac Overdose is caused by the intake of Sulindac containing drug in dosage that is higher than prescribed
- This intake could be accidental, or in some cases intentional, to bring self-harm
- It is sold as Clinoril among other names
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and symptoms of Sulindac Overdose?
The signs and symptoms of Sulindac Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, and ENT may be affected.
The signs and symptoms of Sulindac Overdose may include
- Breathing difficulties including wheezing
- Nausea, vomiting (blood in vomit)
- Decreased blood pressure (hypotension)
- Lethargy and weakness
- Shock, chills
- Confusion and increased nervousness
- Lack of coordination, mumbling (incoherence)
- Skin rashes
- Ringing in the ears
- Vision abnormalities including blurred vision and light sensitivity
How is First Aid administered for Sulindac Overdose?
First Aid tips for Sulindac Overdose:
- If the individual with Sulindac Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Take individual to emergency room (ER) for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Medically manage symptoms, such as abnormal heart rate and seizures
- Provide breathing support, if necessary
- Administer activated charcoal to avoid absorbance of drug in the body
- Administer laxatives for elimination of drug from the body
- Administer fluids by an intravenous drip line
In most cases, the condition is mild and most individuals only require observation and monitoring.
Who should administer First Aid for Sulindac Overdose?
First aid for Sulindac Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Sulindac Overdose?
- The prognosis of Sulindac Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
- In most cases, the individual can recover from the symptoms with appropriate medication and support. The outcome is generally good and no complications are noted
- Nevertheless, severe cases of Sulindac Overdose (due to large overdoses) are even known to be fatal
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Sulindac Overdose be Prevented?
Sulindac Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- Avoiding drugs that might interact with sulindac
- Talking to your healthcare provider, if recommended dose of sulindac does not provide adequate pain relief or reduce the symptoms
- Refrain from self-medication
- Exercising caution while taking multiple drugs with sulindac
- Keeping medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual